Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Denver/Boulder, CO

June 18, 2011Arapahoe County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2011, 1:20 PM MDT for Arapahoe County, Washington County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2011, 1:20 PM MDT (19:20 UTC)
Expired
Jun 18, 2011, 2:00 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Arapahoe County, CO, Washington County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS55 KBOU 181920
SVRBOU
COC005-121-182000-
/O.NEW.KBOU.SV.W.0056.110618T1920Z-110618T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
120 PM MDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  EXTREME EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 5 MILES SOUTH OF LAST CHANCE...OR 27 MILES
  NORTH OF LIMON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLIN
  SCHOOL...LINDON AND LAST CHANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3958 10326 3957 10373 3974 10372 3974 10370
      3985 10371 3989 10326
TIME...MOT...LOC 1920Z 254DEG 18KT 3966 10358
WIND...HAIL <50MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:01 AM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jun 18, 4:01 AM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
401 AM MDT SAT JUN 18 2011

.SHORT TERM...UPPER TROUGH WILL MOVE ACROSS COLORADO THIS MORNING.
STILL SOME SHOWERS OVER THE MOUNTAINS...SO RAISED POPS THERE THIS
MORNING. SUBSIDENCE MOVES IN BY MIDDAY...AND THERE SHOULD BE A
PERIOD WITH SOME CLEARING...THEN DIURNAL CONVECTION SHOULD DEVELOP.
WITH DRIER AIR BEHIND THE TROUGH...EXPECT THAT SHOWERS AND
THUNDERSTORMS SHOULD BE LESS NUMEROUS AND WEAKER TODAY...BUT THERE
WILL STILL BE SOME. CAPES GENERALLY 500-1000 J/KG WITH THE HIGHER
NUMBERS FURTHER EAST...AND LESS SHEAR WITH LIGHT AND NOT WELL
ORGANIZED SURFACE WIND FIELD. STILL SOME SEVERE THREAT...MAINLY FOR
MARGINAL HAIL WITH THE STRONGER STORMS OUT EAST. FORECAST TEMPS ARE
NEAR THE COOLER GFS GUIDANCE AND LOOK GOOD.

QG LIFT INCREASES AHEAD OF THE NEXT TROUGH TONIGHT...BUT WORKING ON
A RELATIVELY DRY AIRMASS. WILL KEEP SOME CLOUDS AROUND BUT LIMIT
POPS TO DYING DIURNAL CONVECTION AND THEN MAYBE SOME JET FORCED
SHOWERS OVER THE NORTHWEST PART OF THE AREA LATE TONIGHT.

.LONG TERM...MODELS HAVE SOUTHWESTERLY FLOW ALOFT FOR THE CWA SUNDAY
AND MUCH OF SUNDAY NIGHT.  BY 12Z MONDAY MORNING...MODELS HAVE AN
UPPER CLOSED LOW CENTERED OVER THE NORTHWESTERN QUARTER OF COLORADO.
BY 18Z MONDAY...THE UPPER TROUGH AXIS IS OVER THE WESTERN CWA.  THE
CLOSED LOW IS JUST EAST OF THE NORTHEAST CORNER OF COLORADO BY
MONDAY EVENING.  FAIRLY WEAK NORTH-NORTHWESTERLY FLOW ALOFT IS
PROGGED FOR THE REST OF MONDAY NIGHT.  THIS UPPER FEATURE LOOKS A
BIT STRONGER ON THESE LATEST MODELS COMPARED TO YESTERDAY'S 00Z
RUNS.  THERE IS FAIRLY DECENT UPWARD SYNOPTIC SCALE ENERGY PROGGED
FOR THE FORECAST AREA SUNDAY WELL INTO MONDAY.  FROM MONDAY EVENING
ONWARD...DOWNWARD QG VERTICAL VELOCITY IS PROGGED.  THE BOUNDARY
LAYER FLOW IS PROGGED TO BE SOUTHEASTERLY EARLY SUNDAY.  NOW THE
MODELS DEVELOP THE SURFACE CYCLONE FURTHER SOUTH THAN YESTERDAY'S
LOCATIONS...BRINGING UPSLOPE FOR THE PLAINS AND FOOTHILLS SUNDAY
AFTERNOON INTO EARLY MONDAY MORNING.  FOR MONDAY...DECENT NORTH
-NORTHWESTERLY LOW LEVEL FLOW IS PROGGED...AND IT GETS PRETTY STRONG
MONDAY AFTERNOON THROUGH MUCH OF MONDAY NIGHT...ESPECIALLY FURTHER
EAST ON THE PLAINS.  FOR MOISTURE...MODELS AGAIN SHOW PLENTY OF MID
AND UPPER LEVEL MOISTURE ON SUNDAY.  BY LATER AFTERNOON INTO SUNDAY
EVENING...LOW LEVEL MOISTURE INCREASES DRAMATICALLY ACROSS ALL THE
FORECAST AREA ON BOTH MODELS.  MOISTURE IS PRETTY DEEP THROUGH
SUNDAY NIGHT INTO MONDAY MORNING.  THE GFS DRIES OUT THE PLAINS
SOMEWHAT LATER MONDAY...THE NAM IS MUCH SLOWER TO DO SO.  PLENTY OF
MOISTURE STICKS AROUND ON BOTH MODELS MONDAY NIGHT...WITH ONLY THE
FOOTHILLS AND WESTERN PLAINS BEING DRIER WITH THE DOWNSLOPING FLOW.
PRECIPITABLE WATER VALUES ARE IN THE 0.60-0.85 INCH RANGE SUNDAY
...0.75-1.00 INCH RANGE SUNDAY NIGHT...0.70-0.80 INCH RANGE MONDAY
...THEN DRYING SOMEWHAT INTO THE 0.50-0.70 INCH RANGE MONDAY NIGHT.
THERE IS PRETTY DECENT CAPE OVER MOST OF THE CWA SUNDAY AND SUNDAY
EVENING...MAINLY IN THE 1000-2000J/KG RANGE.  THERE IS PRACTICALLY
NO CAPE AROUND MONDAY AND MONDAY NIGHT.  LAPSE RATES ARE PRETTY
STEEP LATE DAY SUNDAY.  BY MONDAY...LAPSE RATE FIELDS SHOW A BIT
MORE STABILITY.  THE QPF FIELDS HAVE CHANGED CONSIDERABLY ON THESE
00Z MODEL RUNS COMPARED TO YESTERDAY'S.  BOTH MODELS HAVE MEASURABLE
RAINFALL BY SUNDAY MORNING ALREADY...MAINLY OVER THE NORTHERN HALF
OF THE CWA.  THIS INCREASES A BIT SUNDAY AFTERNOON...WITH PRETTY
DECENT AMOUNTS OF QPF ACROSS ALL THE CWA SUNDAY NIGHT INTO MONDAY.
BY MONDAY AFTERNOON AND EVENING...BOTH MODELS ARE DECREASING
MEASURABLE RAINFALL FROM WEST TO EAST.  THE GFS HAS A TREMENDOUS
CONVECTIVE BULLS-EYE OF RAIN OVER THE FAR NORTHEAST CORNER MONDAY
AFTERNOON...ALMOST 4 INCHES IN A 6 HOUR PERIOD.  BY MONDAY OVERNIGHT
...THERE IS A BIT LINGERING...MAINLY OVER THE NORTHEAST CORNER.  FOR
POPS...WILL GO WITH 20-40%S SUNDAY...HIGHEST BY AFTERNOON.  FOR
SUNDAY NIGHT INTO MONDAY...40-50%S LOOK GOOD NOW...EVEN HIGHER IF
MODELS STAY ON COURSE WITH THE SOLUTIONS.  WILL DECREASE POPS
STARTING MONDAY AFTERNOON...CONTINUING MONDAY NIGHT.  FOR
TEMPERATURES...SUNDAY'S HIGHS ARE 2-4 C COLDER ON THE NAM COMPARED
TO SATURDAY'S...BUT A TAD WARMER THAN SATURDAY'S ON THE GFS.
MONDAY'S HIGHS COOL OFF 5-8 C FROM SUNDAY.  FOR THE LATER DAYS...
TUESDAY THROUGH FRIDAY...MODELS HAVE FAIRLY WEAK NORTHWESTERLY FLOW
ALOFT FOR THE CWA TUESDAY AND WEDNESDAY.  FOR THURSDAY AND FRIDAY
...AN UPPER RIDGE AXIS IS OVER COLORADO WITH PRETTY WEAK ZONAL FLOW
ALOFT FOR THE CWA.   MOISTURE IS FAIR TUESDAY AND WEDNESDAY...THEN
DRIES OUT MORE FOR THE LATER DAYS.  TEMPERATURES ARE NEAR NORMALS
TUESDAY AND WEDNESDAY...THEN GET ABOVE NORMALS FOR THURSDAY AND
FRIDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. ONLY
ISOLATED THUNDERSTORMS WITH A SLIGHT CHANCE OF CEILINGS REQUIRING
INSTRUMENT APPROACHES AND GUSTY WINDS FOR KDEN THIS AFTERNOON. SOME
UNCERTAINTY ABOUT WIND DIRECTION THIS AFTERNOON AS A WESTERLY
GRADIENT WILL BE FIGHTING THE DIURNAL TREND TOWARD E/NE WINDS...BUT
SPEEDS EXPECTED TO BE LESS THAN 10 KNOTS.

&&

.HYDROLOGY...THUNDERSTORMS TODAY ARE NOT EXPECTED TO PRODUCE ENOUGH
RAINFALL FOR A FLASH FLOOD THREAT.

TEMPERATURES ARE BE NEAR OR SLIGHTLY BELOW AVERAGE TODAY AND
SUNDAY...THEN COOLER ON MONDAY. A WARMING TREND IS THEN EXPECTED
LATER IN THE WEEK. THERE IS A CHANCE THAT THERE WILL BE ENOUGH
RAINFALL SUNDAY NIGHT INTO MONDAY TO CONTRIBUTE TO RIVER
LEVELS...MAINLY ALONG THE EAST SLOPES OF THE FRONT RANGE. THE THREAT
OF FLASH FLOODING FROM THIS EVENT APPEARS LOW.

FLOOD ADVISORIES REMAIN IN EFFECT FOR RIVERS IN JACKSON COUNTY AND
FOR THE COLORADO RIVER IN GRAND COUNTY IN NORTH CENTRAL COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jun 18, 11:05 AM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT SAT JUN 18 2011

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW OF THE STORMS COULD BE SEVERE WITH HAIL AROUND AN INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH. THE THREAT OF SEVERE
THUNDERSTORMS IS MAINLY FROM FORT MORGAN AND LIMON EASTWARD DURING
THE LATE AFTERNOON AND EARLY EVENING. AS THE NEXT WEATHER SYSTEM
NEARS IT MAY PRODUCE A FEW SHOWERS IN THE NORTHERN MOUNTAINS LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE PLAINS OF
NORTHEAST COLORADO ON SUNDAY. LARGE HAIL AND DAMAGING WINDS APPEAR
TO BE THE MAIN SEVERE WEATHER THREAT FROM STORMS FORMING ALONG A
COLD FRONT DROPPING SOUTH ACROSS THE PLAINS IN THE AFTERNOON. THE
STRONGER STORMS FORMING ALONG THIS FRONTAL BOUNDARY COULD ALSO
PRODUCE A BRIEF TORNADO OR TWO.

SUNDAY NIGHT AND MONDAY...TEMPERATURES TURN SIGNIFICANTLY COOLER
WITH A GOOD CHANCE OF RAIN AND SNOW IN THE HIGH COUNTRY. LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ON MANY MOUNTAIN PASSES INCLUDING
TRAIL RIDGE ROAD BY MONDAY AFTERNOON. THE PLAINS SHOULD ALSO SEE
RAIN SHOWERS AND THUNDERSTORMS DEVELOPING LATE SUNDAY NIGHT AND
CONTINUING THROUGH MONDAY...WITH THE HEAVIER SHOWERS MONDAY MORNING
WITH THE PASSAGE OF A FAIRLY STRONG UPPER LEVEL LOW PRESSURE TROUGH.

DRIER CONDITIONS WILL RETURN FOR THE REMAINDER OF THE WEEK WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. LOOK
FOR TEMPERATURES TO WARM TO NEAR AVERAGE BY THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Local storm report, Jun 18, 1:03 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
103 PM MDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             12 SW AGATE             39.37N 104.13W
06/18/2011  M0.88 INCH       ELBERT             CO   TRAINED SPOTTER

1255 PM     HAIL             11 N RAMAH              39.28N 104.18W
06/18/2011  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:03 PM MDTSpecial Weather StatementBOULincoln27 min
Jun 18, 12:14 PM MDTSevere Thunderstorm WarningBOUElbert46 min
Jun 18, 12:32 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington43 min
Jun 18, 12:57 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert48 min
Jun 18, 1:37 PM MDTTornado WarningBOUElbert, Lincoln36 min
Jun 18, 1:39 PM MDTSevere Thunderstorm WarningBOUWashington66 min
Jun 18, 2:08 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min
Jun 18, 2:27 PM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 18, 2:46 PM MDTTornado WarningBOULincoln29 min
Jun 18, 3:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Jun 18, 5:25 PM MDTSpecial Weather StatementBOULogan, Phillips, Sedgwick65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.